Death by bad handwriting | Inquirer Opinion
Commentary

Death by bad handwriting

You will probably be dumbfounded if I tell you that about 7,000 Americans die each year because of physicians’ bad handwriting. This statistic came from a 2006 report of the National Academies of Science’s Institute of Medicine. I cannot find a similar study here in the Philippines.

These deaths are from prescriptions handwritten by sloppy physicians misread or misinterpreted by unquestioning pharmacists, resulting in wrong medication taken by patients. About 42 years ago, when I first started my pediatric practice in Bangor, Maine, in the United States, a patient in our hospital developed kidney failure because of wrong medication from a nurse who had misread the handwritten order. Fortunately, the patient survived this adverse event.

An 84-year-old woman in a nursing home in the state of Minnesota died of cardiac arrest after receiving 14 doses of potassium chloride, which is used to treat patients with chronic heart problems. High doses of this medication are used in combination with other drugs to execute prisoners on death row.

The death of the patient started with a physician’s handwritten order that was misinterpreted by three employees of the nursing home, according to the Minnesota Health Department. The patient was supposed to receive eight milliequivalents of potassium chloride twice a day. However, because of a poorly written prescription, the staff of the nursing home interpreted the dose as 80 units.

FEATURED STORIES

The pharmacist even called the nursing home staff to verify the “unusually high dose.” A nurse assured the pharmacist that it was accurate, so the latter filled the prescription. Another employee did not question the dose, also because she had given that high a dose before to other patients.

In Texas several years ago, a 72-year-old kidney dialysis patient required the amputation of a toe because she was given 120 millimoles of potassium instead of the prescribed 20 millimoles.

The mistake happened when the physician decided to up the dose to 20 and used his pen to change the “1” to a “2.” However, the nursing staff read the changed dose to 120, and the patient died from an overdose of potassium. It led to a trial and the doctor lost the case.

Another patient from Texas died because of a physician’s lousy handwriting. He prescribed 20 milligrams of Isordil (isosorbide dinitrate) for angina, every six hours. But because of the poor legibility of the prescription, the pharmacist gave the same dose but the medication was misread as Plendil (felodipine), of which the maximum dose is 10 milligrams. After one day of felodipine, a 16-percent overdose, the 42-year-old patient died several days later. The jury awarded the patient’s family $225,000 from the physician and $450,000 from the pharmacist.

ADVERTISEMENT

One way to reduce the number of deaths from misread prescriptions is to require physicians to print their prescriptions using a computer, iPad, or tablet. Handwritten prescriptions that are difficult to read should not be accepted by a pharmacist. USA Medicare mandates that all hospitals switch to electronic or computer-generated prescriptions. This means that all physicians should have electronic medical records that can automatically print prescriptions and records.

It will take years for all physicians in our country to have electronic medical records with printing capabilities. Thus, patients who are given a handwritten prescription that is illegible should request the physician to read and spell it out so they can write it down before leaving the clinic. Patients afflicted by MS (“Mahiyain syndrome”) or are afraid to question their physician should make sure to ask the pharmacist to read the prescription well and determine if the dose or drug is right for them or their child.

ADVERTISEMENT

Pharmacists who find a prescription illegible should call the physician involved and verify the name and dose of the medication, or request patients to secure a printed prescription from the physician. Why? There was a case in which amoxycillin was misread as doanil (an oral hypoglycemic drug) and the patient suffered permanent harm because of prolonged low blood sugar.

Physicians should write the age and weight of patients, especially children and babies, on prescriptions they issue. They should avoid abbreviating “unit” to “IU”. A prescription for insulin 6IU was misread as 61 units. This is a tenfold overdose of insulin and dangerous: It can result in low blood sugar leading to seizures or even death. They should also avoid putting a decimal point on the right side of the number followed by a zero, like “5.0 milligrams,” which can be easily misread as 50 milligrams.

Death and injury from illegible handwritten prescriptions and hospital notes will continue because the bad penmanship of many physicians is impossible to change. To reduce the number of deaths from misinterpreted prescriptions, nurses, pharmacists, and patients themselves should diplomatically request the physician to write legibly or use a computer printout.

Your subscription could not be saved. Please try again.
Your subscription has been successful.

Subscribe to our daily newsletter

By providing an email address. I agree to the Terms of Use and acknowledge that I have read the Privacy Policy.

Dr. Leonardo L. Leonidas (nonieleonidas68@ gmail.com) retired in 2008 as assistant clinical professor in pediatrics from Boston’s Tufts University School of Medicine, where he was recognized with a Distinguished Career in Teaching Award in 2009. He is a 1968 graduate of the University of the Philippines College of Medicine and now spends some of his time in the province of Aklan.

TAGS: doctors, health, news, Penmanship

© Copyright 1997-2024 INQUIRER.net | All Rights Reserved

We use cookies to ensure you get the best experience on our website. By continuing, you are agreeing to our use of cookies. To find out more, please click this link.